New York, 2005

Damaging Winds in New York, November 6, 2005

November 6, 2005 · NWS BTV · 4 events in 2 counties and zones

A strong storm system over the northern Great Lakes region on the morning of November 6th moved northeast into Canada. It reached northern Quebec the late night of November 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A strong storm system over the northern Great Lakes region on the morning of November 6th moved northeast into Canada. It reached northern Quebec the late night of November 6th. The associated cold front moved west to east across the area during the late afternoon and evening of November 6th. Strong thunderstorms developed along and ahead of this front, and a few became severe as they transported strong winds aloft down to the surface. Thunderstorms moved from Piercefield in St Lawrence county into Franklin county across Tupper Lake and Saranac Lake regions with a path of trees and power lines blown down. Some side roads were blocked by downed trees between Piercefield and Tupper Lake. Another cluster of thunderstorms moved across Duane Center with large branches and power lines blown down. Numerous power outages were reported across New York's Franklin county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Nov 6, 2:16 PM EST, 4 hours earlier.

Area forecast discussion, Nov 6, 2:16 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
216 PM EST SUN NOV 6 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
STG GRT LAKES LOW (989MB) ALG WITH STG NRN QUEBEC SFC HIGH (1034MB)
ACCNTG FOR STG WND FIELD ALOFT. MDLS SHW H8 JET OF 50-60 KTS AHD/ALG
SFC CD FNT. MEANWHILE...INVERSION LVLS REMAIN BLO THESE WNDS FOR THE
MOST PART (ESP VT) THUS NOT MIXING AND WL NEED SOME ASSISTANCE.

THIS ASSISTANCE WL LKLY BE FM CD FNT AND XPCTD SHRA/TSRA ALG CD FNT
WITH ANY CONVECTICE COLUMNS CAPABLE OF CAPTURING AND TRANSLATING
THESE STG WNDS TO SFC. ALBEIT WITH TIME AS HEATING/INSTABILITY IS
LOSS APPROACHING VT...THE THREAT BEGINS TO LESSEN AS WELL. (PLEASE
SEE MORE OF CONVECTIVE THREAT - SWODY1).

CD FROPA ACRS ST LWRNC VLY ARD 00Z...CHMPL VLY ARD 03Z AND INTO NH
BY 06Z. THERE WL BE SOME GUSTINESS AND REFRESHING OF WNDS JUST AFT
FROPA...FOLLOWED BY A 3-4 HR LAG...THEN XPCT A RESURGENCE AND VRY
GOOD MIXING TO TAKE PLACE AS MID-LVL S/W DELIVERS THE BRUNT OF CAA
INTO FA. THESE STG WNDS SHLD CONT IN HWW LOCALES OF NY THRU 12Z
THEN SLWLY DIMINISH BUT WND ADV CRITERIA PSBL THRU MIDDAY IN NRN
VT. IVE NOTICED THAT 50-60KT JET AFT FROPA IS MUCH LWR IN NRN NY
AND BLO INVERSION WHERE ITS CONSIDERABLY HIGHER AND AOA INVERSION
IN VT.

WESTERLY CYCLONIC FLOW WL KEEP MIN CHC OF SHRA IN UPSLOPE REGIONS
THRU MIDDAY MON WITH DOWNSLOPING SS.

A MORE ZONAL FLOW MON NGT BUT STL WNW AND AN EMBEDDED DISTURBANCE
WITH A WEAK SFC TROF AS WELL. THIS WL LKLY MEAN NRN VLY SPRINKLE/
FLURRY AND MTN -SHSN LATE MON NGT/ERLY TUES FOLLOWED BY WEAK RIDGING
AT ALL LVLS LATE TUES-ERLY TUES NGT BFR WAA PTRN FM NXT SYSTEM LATE
TUES NGT/WED.

WELL KEEP HEADLINES INTACT FM MODIFICATIONS WE MADE AT MIDDAY
UPDATE.

&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
DUE TO SHORTER-TERM WX CONCERNS...MADE MINIMAL EDITS TO THIS PORTION
OF THE FCST. CF STILL EXPECTED TO MOVE ACRS THE FA FROM THE WEST ON
WED THRU THU...THEN HI PRESS FOR MUCH OF FRI/SAT...WITH MAYBE
ANOTHER STORM SYS AFFECTING THE FA ON NEXT SUN. ADJUSTED POP/WX/SKY
GRIDS ACCORDINGLY. NO BIG CHANGES TO TEMP GRIDS. LOADED IN THE
LATEST HPC DEWPT/WIND DATA. FEW TWEAKS TO SOME TEMP/WIND GRIDS TO
TRY AND MESH BETTER WITH SURROUNDING WFOS.

&&

.AVIATION...
REMNANTS OF ANY CONVECTION TO MOVE ACRS THE FA FROM THE WEST INTO
TONITE. SFC WINDS EXPECTED TO SHIFT AROUND TO THE S-SW AND PICK UP
IN INTENSITY INTO EARLY TONITE. STRONG WESTERLY SFC FLOW EXPECTED
ACRS THE FA BY EARLY ON MON. DID NOT SPEND MUCH TIME ON FG CHCS FOR
TONITE...BUT WITH WINDS PICKING UP THERE APPEARS TO BE LITTLE CHC OF
THAT ANYWAYS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...HIGH WIND WARNING FOR VTZ016>018 FROM 7 PM SUNDAY TO 7 AM
     MONDAY.
  ...WIND ADVISORY FOR VTZ001>011-019 FROM 7 PM SUNDAY TO 1 PM
     MONDAY.
NY...HIGH WIND WARNING FOR NYZ026-027-029>031-034-087 UNTIL 7 AM
     MONDAY.
  ...WIND ADVISORY FOR NYZ028-035 FROM 7 PM SUNDAY TO 1 PM MONDAY.
&&

SHORT TERM...SLW
LONG TERM...MURRAY
AVIATION...MURRAY
Hazardous weather outlook, Nov 6, 6:21 AM EST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
621 AM EST SUN NOV 6 2005

NYZ026>031-034-035-087-VTZ001-002-005-009-016>018-071130-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
621 AM EST SUN NOV 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF NORTHERN NEW
YORK...EAST TO THE WESTERN SLOPES OF THE GREEN MOUNTAINS IN VERMONT.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THIS AFTERNOON THROUGH TONIGHT. A
STRONG COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON WITH...
WINDS UP TO 40 MILES PER HOUR. THUNDERSTORMS LATER THIS AFTERNOON
AND EVENING COULD RESULT IN STRONGER WINDS IF THEY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS WILL GRADUALLY DIMINISH TO 20 TO 30 MILES PER HOUR ON
MONDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME...BUT THEY SHOULD
BE PREPARED TO REPORT STRONG WINDS OR DAMAGE LATER TODAY.

VTZ003-004-006>008-010>012-019-071130-
ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-
WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
621 AM EST SUN NOV 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
VERMONT...AS WELL AS RUTLAND AND WINDSOR COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT THIS AFTERNOON THROUGH TONIGHT. A
STRONG COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON WITH...
WINDS UP TO 35 MILES PER HOUR. THUNDERSTORMS LATER THIS AFTERNOON
AND EVENING COULD RESULT IN STRONGER WINDS IF THEY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS WILL GRADUALLY DIMINISH TO 20 TO 30 MILES PER HOUR ON
MONDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME...BUT THEY SHOULD
BE PREPARED TO REPORT STRONG WINDS OR DAMAGE LATER TODAY.

In the hours before

Special weather statement, Nov 6, 1:33 PM EST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
133 PM EST SUN NOV 6 2005

NYZ026-087-061930-
NORTHERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-

AT 122 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM AROUND 50 MILES WEST OF CHIPPEWA
BAY...MOVING NORTHEAST AT 55 MPH.

THESE STRONG THUNDERSTORMS WILL BE NEAR CHIPPEWA BAY BY
210 PM...NEAR OGDENSBURG AND GOUVERNEUR BY 220 PM...AND NEAR
RICHVILLE BY 230 PM.

THESE STORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING. WIND GUSTS IN
EXCESS OF 40 MPH OR HIGHER MAY ACCOMPANY THESE STORMS. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE BEFORE THESE STORMS APPROACH.

MURRAY
Special weather statement, Nov 6, 2:25 PM EST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
225 PM EST SUN NOV 6 2005

NYZ026-027-029-030-087-062030-
NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-SOUTHWESTERN ST.
LAWRENCE-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-

AT 217 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM AROUND 20 MILES NORTHWEST OF
MORRISTOWN TO AROUND 45 MILES SOUTH OF FOWLER IN NEW YORK
STATE...MOVING NORTHEAST AT AROUND 55 MPH.

THESE STRONG STORMS WILL BE NEAR RICHVILLE...OGDENSBURG BY
240 PM...NEAR SOUTH EDWARDS...RENSSELAER FALLS BY 250 PM...NEAR
WADDINGTON...STAR LAKE BY 3 PM...NEAR HORSESHOE LAKE...WEST POTSDAM
BY 310 PM...AND NEAR TUPPER LAKE AND PIERCEFIELD BY 320 PM.

THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING. STRONG
WIND GUSTS OF 45 MPH OR HIGHER MAY ACCOMPANY THESE STORMS. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE BEFORE THESE THUNDERSTORMS
APPROACH.

MURRAY
Local storm report, Nov 6, 5:45 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
545 PM EST SUN NOV 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     DE KALB                 44.50N 75.35W
11/06/2005                   ST. LAWRENCE       NY   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN

0516 PM     TSTM WND DMG     POTSDAM                 44.67N 74.99W
11/06/2005                   ST. LAWRENCE       NY   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN

&&

SLW

The radar

The Ft Drum radar (KTYX), 104 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Lawrence

When
November 6, 6:16 PM EST to 6:20 PM EST
Where
St. Lawrence County, Piercefield
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
44.233, -74.567

Thunderstorm Wind, Franklin

When
November 6, 6:20 PM EST to 6:23 PM EST
Where
Franklin County, Tupper Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
44.233, -74.450

Thunderstorm Wind, Franklin

When
November 6, 6:29 PM EST to 6:33 PM EST
Where
Franklin County, Duane Center
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
44.650, -74.267

Thunderstorm Wind, Franklin

When
November 6, 6:44 PM EST to 6:48 PM EST
Where
Franklin County, Saranac Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
44.333, -74.133

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485680, 5485681, 5485683, 5485682.